It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Message
Posted by Chris Hagen on December 08, 1999 at 14:38:11:

(Note: I have nothing for sale. All foods and vitamin / mineral supplements are widely available at any
larger grocery store in many varieties. Please don't contact me about this, though I'll try to respond to any
general questions posted to this message board.)

Has anyone who feels that PB caused their Gulf War illnesses been tested for magnesium deficiency?
The current RDA of 400mg/day is not met by large section of the population. This could explain why only
some of the people who took PB became ill, and others did not.

Magnesium is one of the body's mineral electrolytes, which is needed to regulate the central nervous
system. Mild deficiency of magnesium is common and may not cause any symptoms. However, it could
cause serious problems if the person is taking any type of anticholinergic drug such as antihistamines
(for allergy), sleeping pills, and motion sickness. PB is much more anticholinergic than any drug you can
buy over the counter at the drugstore. It was used as a prevention for nerve gas during the Gulf War.

Nerve gas (like insecticide for bugs) kills by overstimulating the nervous system. Anticholinergic drugs try
to counter-act this by preventing stimulation. However, if the person has even a mild magnesium
deficiency, the nervous system may be unable to properly regulate itself both during and after the drug is
used. This, for example, might cause numbness soon after the drug is taken (under stimulation), and
muscle tremors after the drug wears off (overstimulation). For a drug as strong as PB, the
overstimulation from wearing-off may cause (non-lethal) symptoms similar to nerve gas itself.

It was only a few decades ago that scientists discovered that the body needs and uses magnesium at all.
It is relatively difficult to test for in the blood. While not prohibitively expensive, routine blood exams do not
always test for magnesium levels.

If anyone feels that they may have magnesium deficiency, they should NOT try to treat themselves by
buying the highest dose they can find at the drugstore and taking one or two tablets a day. Magnesium is
a laxative (remember "Milk of Magnesia"?), and will cause serious diarrhea in anyone not accustomed to
large doses. This, in turn, will result in even more magnesium loss and turn into a "Catch 22" situation
very quickly if you're not careful.

It's better to eat foods rich in magnesium, such as almonds, bananas, and spinach. (Note: watch the fat
content of almonds). Also, a daily vitamin / mineral supplement (available most anywhere) containing
100mg (25% RDA) can be helpful. Foods containing magnesium are unlikely to cause diarrhea, as they
are digested much more slowly than a pure magnesium tablet taken on an empty stomach, for example.

While I cannot predict what effect correcting a magnesium deficiency will have on someone with Gulf War
syndrome, I feel it may help if they try to increase their daily intake.

Follow Ups

All times are GMT -7. The time now is 09:59 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!